Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Reno, NV

July 31, 2018Douglas County, Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 31, 2018, 3:24 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 3:24 PM PDT (22:24 UTC)
Expired
Jul 31, 2018, 4:00 PM PDT
In force
36 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 112 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3512 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS55 KREV 312224
SVRREV
NVC005-019-312300-
/O.NEW.KREV.SV.W.0016.180731T2224Z-180731T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
324 PM PDT TUE JUL 31 2018

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Douglas County in western Nevada...
  South central Lyon County in west central Nevada...

* Until 400 PM PDT.

* At 324 PM PDT, a severe thunderstorm was located near Smith, or 16
  miles east of Topaz Lake, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Mason, Smith, Wellington, Nv 208 At Douglas-Lyon Co Line, Junction
  Nv 339 And Nv 208, Smith Valley and Junction Nv 338 And Nv 829
  (wellington Cutoff).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 11924 3876 11940 3896 11920 3881 11901
TIME...MOT...LOC 2224Z 223DEG 4KT 3875 11926 

HAIL...1.00IN
WIND...60MPH
 
$$

BB
2 follow-up statements
759 
WWUS55 KREV 312241
SVSREV

Severe Weather Statement
National Weather Service Reno NV
341 PM PDT TUE JUL 31 2018

NVC005-019-312300-
/O.CON.KREV.SV.W.0016.000000T0000Z-180731T2300Z/
Douglas NV-Lyon NV-
341 PM PDT TUE JUL 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR DOUGLAS AND SOUTH CENTRAL LYON COUNTIES...

At 340 PM PDT, a severe thunderstorm was located near Smith, or 17
miles east of Topaz Lake, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees.

Locations impacted include...
Mason, Smith, Wellington, Junction Nv 339 And Nv 208, Smith Valley 
and Junction Nv 338 And Nv 829.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 11924 3876 11940 3896 11920 3881 11901
TIME...MOT...LOC 2240Z 223DEG 4KT 3876 11924 

HAIL...1.00IN
WIND...60MPH
 
$$

BB
391 
WWUS55 KREV 312252
SVSREV

Severe Weather Statement
National Weather Service Reno NV
352 PM PDT TUE JUL 31 2018

NVC005-019-312301-
/O.EXP.KREV.SV.W.0016.000000T0000Z-180731T2300Z/
Douglas NV-Lyon NV-
352 PM PDT TUE JUL 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS AND SOUTH CENTRAL LYON
COUNTIES WILL EXPIRE AT 400 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
However gusty winds are still possible with this thunderstorm in the 
Mason Valley area.

LAT...LON 3865 11924 3876 11940 3896 11920 3881 11901
TIME...MOT...LOC 2251Z 223DEG 4KT 3877 11923 

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:22 PM PDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 31, 1:22 PM PDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
122 PM PDT Tue Jul 31 2018

.SYNOPSIS...
A slow cooling trend and an increase in winds will provide some
relief from the heat and unhealthy air quality. Thunderstorms
are possible the next couple days with best chances over Mono and
Mineral Counties. Winds may be quite breezy over the weekend and
for early next week with with potential for critical fire weather
conditions.

&&

.DISCUSSION...
Relief from the heat and poor air quality appears to be on the
horizon and the large area of high pressure over Nevada slowly
retreats to the Desert Southwest, as a rather deep low pressure
system is forecast to develop in the northeast Pacific. This will
also allow breezy afternoon winds to return to much of the region
over the next few days.

Afternoon and early evening showers and thunderstorms will
continue to develop over Mono and Mineral into Thursday, but,
with the increasing winds, the threat will gradually diminish
over the next 72 hours. Stronger storms will still have enough
instability and moisture to produce outflow winds to 50 mph,
moderate to heavy rain, and small hail.

Zephyr winds will increase tomorrow, with a few gusts up near 30
mph possible along US-395 from Susanville to Minden and in the
vicinity of the Perry Fire. Winds should gradually increase
Thursday and Friday, with some potential for gusts to exceed 30
mph. Boaters on area lakes will want to use caution. The big
uptick in winds may occur on Saturday, as the large trough starts
to exert more influence on the region. Models continue to vary on
strength of the winds and how close the trough will get to the
west coast, but we do have good confidence in at least an enhanced
zephyr breezy Saturday. Winds may continue to be an issue through
the weekend and first half of next week, as the trough remains
near the west coast.

Plume dispersion models are starting to show a bit more clearing
is possible starting tomorrow, especially for the Reno-Tahoe-
Carson area, as west winds kick in and push pollutants out of
valley locations. However, as the winds increase, this may allow
more smoke from the Lions and Ferguson fire to push into Mono
County and smoke from the Whaleback, Carr and Perry fires to
impact Lassen, northern Washoe, Pershing, Lyon and Churchill
counties.

Finally, temperatures will slowly decline, but still remain on
the hot side for the next couple days. Bigger cool down could
occur over the weekend, as pieces of the large trough move into
the west coast. Brong

&&

.AVIATION...
Smoke and haze from numerous wildfires in northern California and
northwest Nevada continue to reduce visibility the next day or so.
There should be some improvement for the Reno-Tahoe terminals
tomorrow, as west winds kick in, but feel a noticeable haze will
be around the region. Denser smoke should be limited to areas near
Mammoth Lakes, in the vicinity of the Perry Fire, and over Lassen
County near the Whaleback fire.

Gusty surface winds are likely to return to the terminals late
Wednesday and Wednesday evening, as a trough slides south toward
the area. Gusts in the neighborhood of 25-30 kts are possible
each afternoon and evening Wednesday and Thursday, with stronger
winds possible Friday and Saturday. Stronger winds are more likely
to improve visibilities and will produce focused smoke plumes off
large fires.

Thunderstorms should remain south of NFL-TVL the next few days,
though a lingering storms is possible north of RNO-NFL through
early this evening. Stronger storms may produce outflows to 45
kts, small hail, and moderate to heavy rain.

&&

.FIRE WEATHER...

We are have decreasing confidence in the Fire Weather Watch and
upgrading it to a warning for Wednesday, as winds may only amount
to a routine zephyr breeze (10-20mph). However, a few gusts up
near 30 mph are possible near the Perry Fire.

Winds are looking a tad more favorable Thursday afternoon/evening
along the Sierra Front, eastern Lassen County, and northern
Washoe Counties. So, will maintain our Fire Weather Watch for
now. Thursday may still end up as a short duration critical fire
weather day, with most gusts near 30 mph.

We are gaining confidence in breezier conditions Friday and
Saturday, as a large area of low pressure nears the Pacific
Northwest coast. This could be a more serious critical fire
weather day, if the simulations pan out. Gusts could reach 40 mph,
with rather low humidity, after a very hot and dry couple weeks.
Brong

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening NVZ450-453-458.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening NVZ450-453-458.

CA...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening CAZ278.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening CAZ270-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 31, 1:26 PM PDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service RENO NV
126 PM PDT Tue Jul 31 2018

CAZ070>073-NVZ001>005-011200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
126 PM PDT Tue Jul 31 2018

...Improving Air Quality Possible Wednesday and Thursday...

Fires in California and western Nevada continue to produce
significant amounts of thick smoke. While air quality is worse
closer to the Perry Fire near Pryamid Lake, Whaleback Fire in
Lassen County, and the Lions Fire near Mammoth Lakes, all western
Nevada and Sierra valley locations are experiencing diminished
air quality to some degree. Urban locations, especially the Reno-
Sparks area, could see reductions to air quality each afternoon
through Wednesday, as low level ozone increases.

Some improvement in air quality is possible starting late
Wednesday afternoon, as winds increase, which may help mix
pollutants out of some valley locations. However, additional
smoke from the Carr Fire, near Reading California, and the
Ferguson Fire, near Yosemite NP, may push into the region. Breezy
conditions are possible over the weekend, which should provide
additional relief.

It is best to avoid prolonged exposure, if possible, and
reconsider outdoor activities at this time. Follow your local
sources for air quality information, such as airnow.gov, Washoe
County Air Quality Management District, and Great Basin Unified
Air Pollution Control District to name a few, and heed health
related guidelines that are provided by these groups.

http://weather.gov/reno
Special weather statement, Jul 31, 2:22 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Reno NV
222 PM PDT TUE JUL 31 2018

NVZ001-003-312145-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
222 PM PDT TUE JUL 31 2018

...Strong Thunderstorm over Smith Valley...

At 218 PM PDT, Doppler radar was tracking a strong thunderstorm over
Smith moving northeast at 10 mph.

Small hail, heavy rain and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Smith, Wellington, Highways 208 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. During a thunderstorm, seek shelter inside
a sturdy structure and stay away from windows. Hikers and campers
should seek shelter in a vehicle if possible.

&&

LAT...LON 3868 11928 3879 11945 3900 11930 3882 11904
TIME...MOT...LOC 2118Z 220DEG 8KT 3879 11931

BB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:22 PM PDTSpecial Weather StatementREVLyon23 min
Jul 31, 2:57 PM PDTAreal Flood AdvisoryREVMineral2 hr
Jul 31, 4:04 PM PDTSevere Thunderstorm WarningREVLyon, Mineral26 min
Jul 31, 4:21 PM PDTSevere Thunderstorm WarningREVLyon24 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.